NOTE FROM Ann Blake-Tracy (www.drugawareness.org):
rebound where the initial problem seems like nothing compared to the withdrawal effects and rebound effects, it does not address the seriousness of withdrawal.
What is described here sounds like a piece of cake compared to what so many go
through in antidepressant withdrawal!
suicide, hostility or psychosis – generally a manic psychosis. Those are hardly the milder withdrawal effects mentioned below! ALWAYS withdraw very, very
gradually so that you only have to deal with these milder withdrawal
supposed to treat. Sometimes the reaction is actually
more severe than the original problem. Paragraph nine
reads: “Another class of medications that can trigger withdrawal
includes antidepressants such as Celexa, Effexor, Paxil and
Pristiq. Many people who quit these drugs experience ‘brain
zaps,’ dizziness or the sensation of having their ‘head in a
blender,’ along with shivers, high blood pressure or rapid heart rate.”
Rebound symptoms may keep many on drugs
When people take
certain drugs for anxiety, insomnia, heartburn or headache, they are trying to
ease their discomfort. They surely don’t intend to make things worse, yet
sometimes that is what happens when they go off the medication.
hard to imagine that stopping a medicine could trigger the same symptoms it was
supposed to treat. Sometimes the reaction is actually more severe than the
Doctors occasionally have difficulty recognizing this
rebound effect, because they may assume that the patients’ difficulties are
simply the return of the original symptoms.
During the 1970s, Valium and
Librium were two of the most commonly prescribed drugs in America. These popular
tranquilizers eased anxiety and helped people sleep.
When they were
stopped abruptly, however, some people developed withdrawal symptoms that
included severe anxiety, agitation, poor concentration, nightmares and insomnia.
Many doctors just couldn’t imagine that such symptoms might persist for weeks,
since these drugs are gone from the body within several days. Nowadays, the
withdrawal syndrome from benzodiazepines like Ativan (lorazepam), Valium
(diazepam) and Xanax (alprazolam) is well-recognized.
Other drugs also
may cause unexpected withdrawal problems. Quite a few people have trouble
stopping certain heartburn drugs. Here’s an example from one reader: “I have
been taking Protonix for heartburn for about six months. After learning of
potential ill effects from long-term use, I tried to stop taking it. After
about a week, I had to start taking it again due to severe heartburn – the
rebound effect, I suppose. I asked my provider how I should go about
discontinuing its use, but she did not know.”
Many physicians assumed
that severe heartburn upon discontinuation was the reappearance of the
underlying digestive problem. In the case of medications such as Aciphex,
Nexium, Prevacid, Prilosec and Protonix, however, an innovative study
demonstrated that perfectly healthy people suffer significant heartburn symptoms
they’d never had before when they go off one of these drugs after two months of
taking them (Gastroenterology, July 2009).
In addition to
benzodiazepines and heartburn medicines, other drugs can cause this type of
rebound phenomenon. Decongestant nasal sprays are notorious for causing rebound
congestion if used longer than three or four days. We have heard from people who
got hooked and used them several times a day for years.
Another class of
medications that can trigger withdrawal includes antidepressants such as Celexa,
Effexor, Paxil and Pristiq. Many people who quit these drugs experience “brain
zaps,” dizziness or the sensation of having their “head in a blender,” along
with shivers, high blood pressure or rapid heart rate.
medications have two things in common: Stopping suddenly triggers a rebound with
symptoms similar to those of the original problem, and providers have very
little information on how to ease their patients’ withdrawal difficulties.
Patients deserve a warning before starting a drug that may be difficult
to stop. Providers should learn how to help patients stop a medication when they
no longer need it.
Joe Graedon is a pharmacologist. Teresa Graedon holds
a doctorate in medical anthropology and is a nutrition expert. Write to them in
care of their Web site: www.PeoplesPharmacy.com
511 total views, no views today